West Virginia, 2004

Flood in West Virginia, July 18, 2004

July 18, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 2:50 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT SUN JUL 18 2004

.AVIATION...
TSRA CAN GIVE BRFLY IFR CONDS TO TAF SITES IN PA UNTIL AROUND
SUNSET. TOWARD DAWN...HIER DEWPTS PLUS MOISTURE FROM EVE TSRA CAN
RESULT IN IFR CONDS IN STRATUS AND BR.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
UPPER LOW MOVING VERY SLOWLY EASTWARD AND MAY NOT EXIT UPPER OHIO
VALLEY UNTIL LATE MONDAY PER LATEST ETA AND GFS. LATEST RADAR DATA
SHOW SLOW MOVEMENT WITH THUNDERSTORMS THAT HAVE DEVELOPED IN A
CONVECTIVE RING AROUND THE LOW. THIS CAN RESULT IN HEAVY RAIN AND
PSBL FLOODING. SOME HAIL AND GUSTY WIND ALSO POSSIBLE. A SECOND
SYSTEM MAY BRING ANOTHER ROUND OF THUNDERSTORMS LATE TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
ALTHOUGH THE INITIAL UPPER LOW GOES NORTHEASTWARD...THE POSITION OF
THE LONG-WAVE TROUGH REMAINS OVER THE EASTERN U.S. THE UPSTREAM
NORTHWEST FLOW WILL GENERALLY KEEP THE UPPER OHIO VALLEY SLIGHTLY
COOLER THAN NORMAL...WHICH THE GFS MOS HAS CAPTURED...AND EMBEDDED
SYSTEMS MAY BRING SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...15
SHORT TERM...11
LONG TERM...15
Hazardous weather outlook, Jul 18, 4:24 AM EST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 AM EDT SUN JUL 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180922-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
524 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A FLOOD WATCH IS IN
EFFECT FOR AREAS MAINLY NORTH OF INTERSTATE 80 AND THE MOUNTAINS OF
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY
MARYLAND INTO THIS EVENING. REPEATED HEAVY DOWNPOURS CAN CAUSE
FLOODING OF STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 18, 4:33 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      1 S INDIANA             40.61N 79.16W
07/18/2004                   INDIANA            PA   SKYWARN SPOTTER

            BASEMENT FLOODING IN WHITE TWP. 1.35 INCHES SINCE 1PM IN
            INDIANA.

&&

AWIPSUSR
Local storm report, Jul 18, 4:45 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             CONNELLSVILLE           40.02N 79.59W
07/18/2004  0.75 INCH        FAYETTE            PA   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Jul 18, 5:36 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            JAMESTOWN               41.48N 80.44W
07/18/2004                   MERCER             PA   COUNTY EOC

            KINSMAN RD FLOODED.

0500 PM     FLASH FLOOD      LATROBE                 40.31N 79.38W
07/18/2004                   WESTMORELAND       PA   COUNTY EOC

            FLOODING ALONG US30 AND SR981 IN UNITY TWP.

&&

AWIPSUSR
Local storm report, Jul 18, 6:35 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            JAMESTOWN               41.48N 80.44W
07/18/2004                   MERCER             PA   COUNTY EOC

            KINSMAN RD FLOODED.

0400 PM     FLASH FLOOD      FRANKLIN                41.39N 79.84W
07/18/2004                   VENANGO            PA   COUNTY EOC

            NUMEROUS LOCAL ROADS FLOODED CRANBERRY TWP, RICHLAND
            BORO, SUGAR CREEK TWP, AND CORNPLANTER TWP.

0500 PM     FLASH FLOOD      LATROBE                 40.31N 79.38W
07/18/2004                   WESTMORELAND       PA   COUNTY EOC

            FLOODING ALONG US30 AND SR981 IN UNITY TWP.

0525 PM     FLASH FLOOD      1 S INDIANA             40.61N 79.16W
07/18/2004                   INDIANA            PA   SKYWARN SPOTTER

            BASEMENT FLOODING IN WHITE TWP. 1.35 INCHES SINCE 1PM IN
            INDIANA.

0530 PM     FLASH FLOOD      HOMER CITY              40.54N 79.16W
07/18/2004                   INDIANA            PA   COUNTY EOC

            US119 FLOODED FROM INDIANA SOUTH TO BLAIRSVILLE.

0530 PM     FLASH FLOOD      INDIANA                 40.62N 79.16W
07/18/2004                   INDIANA            PA   COUNTY EOC

            US422 FLOODED.

0535 PM     HAIL             CONNELLSVILLE           40.02N 79.59W
07/18/2004  0.75 INCH        FAYETTE            PA   PUBLIC

0540 PM     HAIL             CONNELLSVILLE           40.02N 79.59W
07/18/2004  0.75 INCH        FAYETTE            PA   SKYWARN SPOTTER

0540 PM     HAIL             CONNELLSVILLE           40.02N 79.59W
07/18/2004  0.75 INCH        FAYETTE            PA   SKYWARN SPOTTER

0600 PM     FLASH FLOOD      3 NE SLIPPERY ROCK      41.10N 80.02W
07/18/2004                   BUTLER             PA   COUNTY EOC

            LOCAL ROADS FLOODED.

&&

AWIPSUSR

Event by event

1 flood. Local standard time, as filed.

Flood, Preston

When
July 18, 7:35 PM EST to 10:00 PM EST
Where
Preston forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER

Basements flooded near Masontown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414321.